High Wind, Absaroka Mountains
- When
- January 28, 4:15 AM MST to 4:55 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High wind developed in the Absaroka Range ahead of an approaching weak storm system. Gusts to 76 mph were recorded along Chief Joseph Highway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
High wind developed in the Absaroka Range ahead of an approaching weak storm system. Gusts to 76 mph were recorded along Chief Joseph Highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 28, 2:38 AM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 238 AM MST SAT JAN 28 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT WILL KEEP THE HIGH WIND WARNING GOING FOR THE ABSAROKA MTNS AND THE ADJACENT CODY FOOTHILLS THROUGH 18Z THIS AFTERNOON...ALBEIT A BORDERLINE EVENT. THE SENSOR AT DEAD INDIAN PASS ALONG THE CHIEF JOSEPH HIGHWAY HAS BEEN REPORTING GUSTS OF 57 TO 62 MPH DURING THE LAST COUPLE OF HOURS. THE RIGHT FRONT QUAD OF THE 130 KNOT JET MAX WILL BE HELPING TO MIX THE WINDS DOWN TO THE SURFACE. A BETTER SHOT OF HIGH WINDS APPEARS TO BE LIKELY IN THE SAME AREAS LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE LOCAL WRF HAS A 15 DEGREE TEMPERATURE GRADIENT ACROSS THE ABSAROKA MTNS AT 700MB DURING THIS TIME FRAME WHICH WOULD SUPPORT GAP FLOW. TRUE MOUNTAIN WAVE ACTIVITY LOOKS MARGINAL WITH FROUDE NUMBERS ONLY LOOKING FAVORABLE WHEN COMPUTED OFF THE LOWER FOOTHILLS SOUTH OF CLARK. THE OVERALL GRADIENT LOOKS FAVORABLE WITH A 15MB GRADIENT FROM GCC TO RKS AS WELL AS 5 ISOHYPES AT 700M SPACED APART EVERY 3 UNITS ACROSS WYOMING DURING THIS TIME FRAME. SOME EVAPORATIVE COOLING FROM SNOWFALL MAINLY ON THE WEST SIDE OF THE ABSAROKA MTNS WILL ENHANCE THE WIND SPEEDS ON THE EAST SIDE OF THE ABSAROKAS. WILL INDICATE AT LEAST BORDERLINE HIGH WINDS IN THESE AREAS IN THE GRIDS FOR NOW FOR LATE TONIGHT AND SUNDAY MORNING AND WILL LET LATER SHIFTS LOOK AT THE POSSIBILITY OF A HILITE FOR THESE AREAS TODAY TO AVOID CONFUSION GIVEN THERE IS ALREADY A HIGH WIND WARNING IN EFFECT FOR THE SAME AREAS NOW AS MENTIONED ABOVE. THE AFOREMENTIONED STRONG GRADIENT WILL ALLOW WINDS TO INCREASE ALONG THE SOUTHERN WIND CORRIDOR SUNDAY. THE CLOSED CIRCULATION LOCATED AT 45N/146W WILL APPROACH THE COAST AND FLATTEN THE RIDGE OVER THE EASTERN PACIFIC. AS THIS LOW MOVES EAST TOWARD THE RIDGE...THE LOW WILL SWING A SHORTWAVE TOWARD THE ROCKIES SUNDAY NIGHT AND MONDAY. INCREASING DIFLUENT BACKING WESTERLY UPSLOPE FLOW OFF THE PACIFIC AHEAD OF THIS SYSTEM WILL RESULT IN WIDESPREAD SNOWFALL OVER FAR WESTERN WYOMING SUNDAY NIGHT AND MONDAY. KEPT LOW END ADVISORY AMOUNTS FOR NOW IN WESTERN WY BUT ADDED ADDITIONAL SNOW AMOUNTS IN THE NORTHERN JACKSON AND STAR VALLEYS. AS THE TROUGH AXIS APPROACHES...THE STEADY SNOW WILL BECOME MORE CONVECTIVE AS LIFTED INDICES GO NEGATIVE IN NW WYOMING MONDAY AFTERNOON. AS THE TROUGH MOVES EAST ACROSS WYOMING MONDAY NIGHT...SNOWFALL WILL DECREASE IN WESTERN WYOMING AND CHANCES OF SNOW WILL DEVELOP ACROSS AREAS EAST OF THE DIVIDE. THIS SHORTWAVE WILL CAUSE WINDS TO INCREASE ONCE AGAIN ALONG THE SOUTHERN WIND CORRIDOR AND ALONG THE EAST SLOPE OF THE DIVIDE. .LONG TERM...TUESDAY THROUGH SATURDAY TUESDAY AND WEDNESDAY...NORTHWEST FLOW WITH EMBEDDED SHORTWAVES WILL KEEP CHANCES OF SNOW WESTERN/NORTHERN MOUNTAINS AND FAR WEST VALLEYS. DRY WITH BREEZY TO WINDY AREAS CENTRAL AND SOUTH. THURSDAY THROUGH SATURDAY...UPPER RIDGE BUILDS OVER AREA. DRY AND UNSEASONABLY WARM MOST AREAS. COOLER UNDER INVERSIONS OVER WESTERN VALLEYS. MEDIUM RANGE GLOBAL MODELS REMAIN IN GOOD AGREEMENT WITH LARGE SCALE TRANSITION FROM ZONAL FLOW TO A HIGH AMPLITUDE PATTERN WITH RIDGE BUILDING OVER THE WESTERN U.S. LATE IN THE WEEK. DISCREPANCIES REMAIN WITH TIMING OF PACIFIC SHORTWAVES BEFOREHAND. AFTER FIRST IN THIS SERIES OF SHORTWAVES MOVES ACROSS THE AREA MONDAY...THE NEXT COUPLE OF SHORTWAVES SPLIT AS THEY TRANSLATE THE ROCKIES TUESDAY AND TUESDAY NIGHT. MOIST NW FLOW IN THIS PATTERN WILL CONTINUE TO BRING PERIODS OF LIGHT SNOW TO THE NORTHERN AND WESTERN MOUNTAINS AND FAR WEST VALLEYS. GFS NOW SHOWS A STRONGER CLIPPER FOLLOWING IN NW FLOW ON WEDNESDAY WHILE THE LATEST ECMWF IS MUCH WEAKER WITH THIS SYSTEM...A REVERSAL FROM THEIR RESPECTIVE RUNS 24 HOURS AGO. FORECAST KEEPS RELATIVELY HIGH POPS ACROSS THE WEST AS BOTH MODELS INDICATE A MOIST UPGLIDE FLOW LINGERING INTO WEDNESDAY EVENING. UPPER RIDGE AMPLIFIES OVER THE ROCKIES THURSDAY AND FRIDAY WITH ECMWF SHOWING OMEGA BLOCK CENTERED NEAR 110W BY SATURDAY WHILE THE GFS IS A BIT LOWER WITH HEIGHTS OVER THE ROCKIES...NOT QUITE AS "BLOCKY". WARM AIRMASS ALOFT AND LIGHT WINDS ON FRIDAY AND SATURDAY WILL RESULT IN STEEP INVERSIONS OVER SNOW-COVERED WESTERN VALLEYS WHERE TEMPERATURES HAVE BEEN ADJUSTED WELL BELOW CONSENSUS GUIDANCE. TEMPERATURES IN MOSTLY SNOW-FREE CENTRAL BASINS WILL RUN AROUND 10 DEGREES ABOVE SEASONAL NORMALS. && .AVIATION.../12Z ISSUANCE/ STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL BLOW ACROSS MANY AREAS EAST OF THE DIVIDE THROUGH THE WEEKEND. A HIGH WIND WARNING COVERS THE CODY FOOTHILLS THROUGH 18Z TODAY FOR VERY STRONG WINDS WITH POTENTIAL LLWS FOR KCOD. A FEW LOW CLOUDS ARE POSSIBLE AROUND KJAC BETWEEN 0930Z-15Z THIS MORNING. MOUNTAIN OBSCURATION COULD REDEVELOP OVER THE NORTHWEST MOUNTAINS TODAY AND ALL OF THE NORTHERN MOUNTAINS ON SUNDAY WITH A FEW MOUNTAIN FLURRIES OR LIGHT SNOW SHOWERS POSSIBLE. KCPR WILL SEE INCREASING SOUTHWEST WIND TODAY AND POTENTIALLY EVEN WINDIER. && .FIRE WEATHER... VERY WINDY CONDITIONS CAN BE EXPECTED ACROSS THE ABSAROKA MOUNTAINS AND ALONG THE ADJACENT CODY FOOTHILLS THIS MORNING. THESE SAME AREAS WILL LIKELY SEE ANOTHER EPISODE OF VERY STRONG WINDS LATE TONIGHT AND SUNDAY MORNING. SOUTHWEST WINDS ARE ALSO EXPECTED TO INCREASE ACROSS THE SOUTHERN WIND CORRIDOR FROM THE RED DESERT TO CPR THROUGH THE WEEKEND. A PACIFIC TROUGH WILL DELIVER ACCUMULATING SNOWFALL TO WESTERN WYOMING MAINLY SUNDAY NIGHT AND MONDAY WITH SOME SNOWFALL SPILLING EAST OVER THE DIVIDE MONDAY NIGHT. WINDS WILL INCREASE ONCE AGAIN IN MANY AREAS WITH THE PASSAGE OF THIS TROUGH. TEMPERATURES WILL START OUT COOL TODAY BUT NOT COLD FOR THIS TIME OF YEAR. EXPECT MODERATING TEMPERATURES THROUGH EARLY NEXT WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING WYZ002-003. && SHORT TERM...LIPSON LONG TERM...AEM AVIATION...SKRBAC FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 620 PM MST FRI JAN 27 2012 WYZ001>020-022>030-281200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 620 PM MST FRI JAN 27 2012 ...HIGH WIND WARNING FOR PARTS OF PARK COUNTY LATER TONIGHT AND SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WIND WILL DEVELOP ALONG THE CODY FOOTHILLS LATE TONIGHT. 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE LIKELY IN THE CLARK AREA WITH 40 TO 50 MPH WITH GUSTS TO 75 MPH ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS INCLUDING THE CHIEF JOSEPH HIGHWAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY MORNING...STRONG WIND WILL CONTINUE THROUGH THE MORNING HOURS ALONG THE CODY FOOTHILLS AND EAST SLOPE OF THE ABSAROKA MOUNTAINS. MONDAY...SNOW ACCUMULATIONS OF SEVERAL INCHES POSSIBLE IN THE WESTERN MOUNTAINS AND FAR WEST VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH TONIGHT. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357651.